I suffer from inflammation all over my body. I have inflammation problem in my sinuses, intestines, bladder and muscles. I have seen several specialists and all I hear is “inflammation”. I’m sent away with another pill. I don’t want to take pills, I want to find out what is causing this inflammation and try to fix it. I feel like there’s something I’m taking in that’s causing it. How do I figure out what’s causing this?
If you have pain anywhere, there is inflammation at that site. The inflammation may or may not have caused it, but it is certainly a part of any ongoing pain.
The cause has to be identified and removed or improved.
Conventional medicine uses anti-inflammatories, which often hurt the stomach and even interfere with joint repair. Safer anti-inflammatories include MSM and a number of herbals:
- quercetin (all of which are found in a product on my website called Primivia Relief, as is MSM).
The potential causes of generalized inflammation may be one or many–viruses (mycoplasma, c. pneumonia), toxic metals, food or other allergies, hormone dysregulation (as you probably know, I look at the numbers of thyroid hormone levels differently than conventional medicine). There are intravenous treatments that are able to suppress the oxidative stress (free radicals causing inflammation). If the simple things don’t work, you will need to see an integrative medicine (alternative, complementary) practitioner who understands these issues. I have a number of tricks up my sleeve that can help with this one.
Just a quick Thank You! I’ve been using Excedrin for pain relief since a 2004 auto accident (see my username?!) as well as loving Diet Colas – any flavor, any brand. I’ve also had migraine headaches for years. Imitrex has worked well for me. However, lateley the headaches have been more frequent and mean, and almost daily. Two weeks ago I was reading your current article in the Meridian Magazine, and clicked on the other subjects you’ve spoken about and found “Help for Pain, Inflammation, and Headaches.
Long story – short, I stopped the Excedrin and all sodas. OHHH MY HECK!!! It has been nine days of straight headaches, most of which I could only stop with an Imitrex. But yesterday I woke up pain free, and again this morning. I also bought and am taking a multivitamin and Omega-3 pills.
Thank you!!! I truly hope this lasts.
I’m so glad to know of your success! Hopefully others will be motivated to try this approach and also experience relief. Let me know your long term experience. It should be most positive.
I would like to know more about sweeteners, yeast, dairy products and why they would be something that should be taken away.
Yeast–Candida and other yeast organisms are natural inhabitants of the intestinal and vaginal tracts. The several pounds of healthy bacteria that we have in the gut keep the yeast under control. When we take multiple antibiotics for any reason, the good bacteria in the gut diminish, thereby permitting the yeast to get stronger and morph into a more aggressive organism.
There are other reasons for this change to take place, such as a compromised immune system, but antibiotic use is the most common trigger.
- fruit and
- yeast (like in bread or beer)
feed the candida and make it stronger. The typical symptoms of vaginal yeast is itching, burning, and perhaps a discharge. This is often treated with local creams. The typical symptoms of intestinal candida are
- rectal itching, especially after eating sugar.
As candida gets stronger, it will invade the gut wall and spread through the bloodstream to the body. Now it becomes strong enough to release a toxin that will cause an endless array of symptoms–
- tiredness and weakness,
- muscle and joint aches,
- chronic sinusitis (which is treated with more antibiotics), along with all the symptoms already mentioned.
As the gut gets more inflamed, it opens up space between the wall, permitting partially digested food to get in contact with the immune system, causing food allergies on top of everything else. This is called leaky gut. In the absence of any candida symptoms, yeast in breads and cooking will be well tolerated, and unless you are allergic to it, there would be no reason to remove it from your diet.
I have just been treated with Amoxicillin, Flagy, and Prilosec for gastritis. At the same time I took (as directed) 2 iron pills a day. After suffering for 3 months I realized that the iron pills were continuing the gastritis and not allowing it to heal. I quit the iron pills and now need to quit the 2x Prilosec. How do I get off these meds and undo the damage from the high iron? I blame all these for weird, scary symptoms lately such as hair loss, skin peeling, purpura and assorted pains. Thank you for any suggestions.
Gastritis is inflammation of the stomach lining. This often relaxes the muscle sphincter between the stomach and the esophagus to cause reflux of stomach acid contents into the esophagus, which is painful and harmful. I presume the Amoxicillin and Flagyl were given for either stomach ulcers or suspicion of H. pylori in the stomach.
Iron is an irritant to the stomach lining, and will perpetuate gastritis as you have correctly guessed. For those who need iron, oral administration is the best way to do it. In your case, let’s get the stomach healed before you try it again.
Prilosec stops the production of acid in the stomach, which theoretically decreases that irritant. But it also will not let food (especially meat proteins) be properly digested. Meat proteins are also an irritant to the stomach lining. In fact, sometimes Prilosec is given when there is not enough acid to begin with, and taking it makes the problem worse.
Here are some tips soothe the stomach lining and facilitate healing:
- 1. drink lots of water, at least 6 to 10 cups per day
- 2. try aloe vera
- 3. coat the esophagus and stomach with a soothing oil. We use vitamin E oil in my practice, 1/2 to 1 teaspoon several times each day
- 4. try mastic gum
- 5. DGL (deglycyrrizinated licorice) wafers will coat the stomach lining and improve ulcer healing (you can get these at a health food store)
- 6. try to identify foods (sometimes excessive carbs or meats) that trigger the gastritis and avoid them
- 7. explore your emotional triggers and address them (what’s “eating” you?)
When you are able to let go of all the emotional and physical triggers, you will find that your body will partner with you in loving and repairing itself. Please let me know how you are doing with your healing.
Is there a link between high CRP levels (23) and high SED and headaches? I have had headaches since I was 18 and I am 46 now. I also got ulcers at 18. The ulcers have been better but the headaches I can not get rid of. I take corgard and prozac daily and relpax when needed. Can you point me in any direction?
C-reactive protein (CRP) is a measurement of inflammation. When it is mildly elevated, in the 1 to 4 range, that increased inflammation is correlated with vascular (and subsequently heart) disease. High levels of 23 indicate much more inflammation, like viruses or joint or gastrointestinal inflammation of a significant degree. If this inflammation persists, then it certainly could be a trigger for headaches. CRP is just a marker, and in and of itself will not cause the headaches. Natural anti-inflammatories may help, but you need to find the cause, which will probably require a full exam and laboratory work-up by an alternative medicine physician. You can carefully review any information in my archives on gastrointestinal disorders and try those things you haven’t tried yet.